Q: I am currently taking Avodart and have done so for around 8 months. Last night I had a significant loss of hair after taking a shower, nothing like I have ever seen before and found it very distressing. Can you tell me if this is hair loss or could it be something known as shedding and could you please tell me what is the difference between hair loss and hair shedding? — M.S., New York, NY
A: Hair loss is a very general term that can refer loss of hair for any reason. Genetic hair loss is caused by the effects of DHT on hair follicles that result in miniaturization -– i.e. a slowly progressive change in hair diameter that starts with visible thinning and that may gradually end in complete baldness. Hair shedding is more sudden where hair falls out due to a rapid shift of hair from its growth phase into the resting phase. The medical term for this is telogen effluvium. This process is usually reversible when the offending problem is stopped. It can be due to stress, medication, or other issues. You should see a dermatologist to figure out which process is going on. Dutasteride can cause some shedding when it first starts to work, but it would be unusual to do this after being on treatment for eight months.
Read more about the Causes of Hair Loss in Men, view our Hair Loss Glossary, or read more about Avodart Hair Loss Medication.Posted by